Fatal Fentanyl Patch Misuse in a Hospitalized Patient with a Postmortem Increase in Fentanyl Blood Concentration

    loading  Checking for direct PDF access through Ovid

Abstract

Opioid-related mortality happens, even in healthcare settings. We describe serial postmortem fentanyl blood concentrations in a hospital inpatient who fatally abused transdermal fentanyl. This is a single-patient case report. A 42-year-old man with lymphoma was started on transdermal fentanyl therapy while hospitalized for chronic abdominal pain. The patient was last seen awake 1.3 h prior to being found apneic and cyanotic. During the resuscitation attempt, a small square-shaped film was removed from the patient's oropharynx. Femoral blood was collected 0.5 and 2 h postmortem, and the measured fentanyl concentration increased from 1.6 to 14 ng/mL. Study limitations include potential laboratory or collection errors and missing data. (i) Providers must be vigilant for signs of fentanyl patch abuse. (ii) Postmortem blood concentrations are not static postmortem, likely secondary to decreasing pH, increased aqueous solubility, and tissue redistribution, and are therefore unlikely to accurately represent antemortem blood concentrations.

Related Topics

    loading  Loading Related Articles